High Wind, Eastern Glacier
- When
- May 7, 2:00 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
High winds of 53KT (61MPH) were measured at the Cut Bank Airport ASOS.
S. as a weather disturbance aloft moved into Central Canada.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An east-west oriented upper ridge over far southern Canada moved south into the U.S. as a weather disturbance aloft moved into Central Canada. The associated cold front moved into Glacier County bringing with it gusty northerly winds along the east slopes of the Rocky Mountains. Wind gusts to at least 40 mph, with more isolated gusts to around 60 mph, were observed in multiple locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 7, 1:58 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 258 PM MDT Tue May 7 2013 .DISCUSSION... Tonight through Thursday...Surface front continues to move south and has moved through Helena. Not much difference in ambient temperature ahead of and behind the front. Wind speeds with this feature were quite strong with gusts generally in the 45 to 55 mph range when the front moved through. Winds are slowly decreasing and will continue to do so through the evening. Meanwhile, the upper low located over Nevada is slowly pushing east. Moisture from this feature is being drawn up into extreme southern Montana. Satellite imagery shows a cumulus field developing across the south and isolated thunderstorms will remain a possibility through the evening. Convective activity will become a bit more widespread on Wednesday as the low continues to tap into moisture and the northwest flow aloft over the area will be unstable. An upper ridge will strengthen over the Pacific Northwest on Thursday allowing the northwest flow aloft to persist over the area with scattered afternoon thunderstorms the result. Temperatures will continue to above seasonal averages. Emanuel Thursday Night through Tuesday...Models are fairly consistent with the forecast solution during this period. A northwesterly flow aloft will keep unsettled weather across the area through Saturday with a chance of showers and afternoon/evening thunderstorms. The best chance for measurable precipitation will accompany a shortwave trough that will move into the area from the western Canadian Prairies. It will move southeast toward the northern CONUS plains, but it will drag a cold front through the area on Friday. Have therefore kept high chance/low likely POPs in the area for Friday. However, this system does not seem to be very cold, so am not anticipating significant mountain snowfall and, consequently, am also not anticipating a need for winter weather highlights for the mountains. Temperatures will generally fall back closer to seasonal averages for Friday and Friday night. As the upper level ridge of high pressure moves east into Montana Saturday night through Sunday night, any chance for precipitation will remain in the mountains and temperatures should rebound significantly. Am thinking that most lower elevations will reach into the 80 to 85 degree range on Sunday with mild overnight lows. The next shortwave trough to affect the area will move in from the eastern Pacific Ocean Monday and through the state Monday night and Tuesday. A Pacific cold front will accompany the shortwave as well, which should cool temperatures back closer to normal by Tuesday. The front will also bring at least a slight chance for showers/thunderstorms as well during this time. Coulston && .AVIATION... UPDATED 1755Z. A strong cold front continues to move south through Central Montana with gusty northerly winds developing by those times. Winds will be strongest for the first 2 to 3 hours after frontal passage, where gusts will likely exceed 25 kt at times. Winds will decrease behind the front as it moves south through the area, and winds should decrease significantly overall after 00Z as surface high pressure builds into the area. VFR conditions are generally expected through 18Z Wednesday. However, the airmass will become unstable across southwest Montana between 20Z and 03Z, causing scattered showers/thunderstorms to develop. Mid level clouds will then linger there overnight. Coulston/Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 43 72 45 74 / 10 20 20 20 CTB 39 70 42 75 / 10 20 20 20 HLN 46 75 45 75 / 10 20 20 30 BZN 42 75 41 74 / 10 20 20 30 WEY 35 66 36 66 / 50 30 30 30 DLN 43 72 42 72 / 20 30 30 30 HVR 42 72 43 76 / 10 10 30 20 LWT 43 68 43 70 / 10 10 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM... LONG TERM... AVIATION... weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 338 AM MDT TUE MAY 7 2013 MTZ008>015-044>055-080945- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 338 AM MDT TUE MAY 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 AM MDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM NON-TSTM WND GST CONRAD 48.17N 111.95W
05/07/2013 E60 MPH PONDERA MT PUBLIC
WIND GUST WAS ESTIMATED BY THE PUBLIC.
&&
UTTECHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
05/07/2013 M61 MPH GLACIER MT ASOS
&&
EMANUEL4 high wind. Local standard time, as filed.
High winds of 53KT (61MPH) were measured at the Cut Bank Airport ASOS.
High winds of 50KT (58MPH) were measured at Bynum, MT.
High winds of 50KT (58MPH) were estimated at Conrad, MT.
High winds of 51KT (59MPH) were measured at Cascade, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450071, 450072, 450073, 450077.